Diabetes nurse educator, Tammy Jardine, explains the various reasons for overdosing and underdosing of insulin.
There are serious consequences of insulin-related medication errors. The first is overdosing which results in severe hypoglycaemia, causing seizures, coma and even death. The second is underdosing which results in hyperglycaemia and sometimes diabetic ketoacidosis and long-term diabetes complications.
Giving too much insulin will result in hypoglycaemia. A hypo is when your blood glucose level is too low, usually below 4mmol/L.
Low blood glucose can occur if the insulin, the food you eat, and the physical activity you do are not balanced correctly and it can happen very quickly.
Overdosing may happen for various reasons
- You give too much insulin for the meal that you have eaten. This is common if you give a standard dose of rapid-acting insulin with meals. Often the amount of carbohydrate in the meals you eat is not the same, and giving a standard dose of rapid insulin with all meals when you do not need it will cause your blood glucose to drop. For example, if you give a standard dose of 8 units of rapid insulin with breakfast. It may be a suitable amount when you have oats for breakfast but too much if you have an omelette instead.Also, if you overestimate the amount of carbohydrates in a meal you may overestimate the amount of insulin needed and cause a hypo if you are carb-counting.
- Giving insulin to correct high blood glucose can also cause a hypo if you give too much insulin. This can often happen when you correct a high blood glucose after exercise. Some types of exercise can increase your blood glucose straight after performing the exercise and then drop rapidly over the next few hours as the muscles absorb the glucose from the bloodstream. It is advised to not correct high blood glucose in the six hours after exercise.
- It may happen if you give your rapid-acting insulin instead of your basal (long-acting insulin) by mistake. Since the basal insulin is usually a higher dose than the rapid-acting insulin, it could be that you give a large amount of rapid-acting insulin which will drop your blood glucose quickly.
- You can also overdose on insulin on a pump if your basal and bolus pump settings are incorrect.
Notice the symptoms
Everyone has different symptoms of a hypo, but the most common signs are trembling and shaking, feeling disorientated, sweating, being anxious or irritable, going pale, palpitation and a fast pulse, lips tingling, blurred vision, feeling hungry, tiredness, losing concentration, headache, and a fogginess in your head.
Sometimes you may already feel these symptoms when your blood glucose is falling quickly but are not yet below 4mmol/L. Testing your blood glucose regularly can help you to identify a hypo before you get any symptoms and prevent it from dropping too low.
If you are unable to tell when your blood glucose is low, you will only know by checking your level.
How to treat a hypo
You must act as soon as you notice symptoms of a hypo or if your blood glucose level is too low. If you don’t act quickly, it could get worse and you could start feeling confused and drowsy, and you could even become unconscious or have a fit. This is called a severe hypo.
To treat a hypo, immediately eat or drink something that has 15-20g of fast-acting carbohydrate. For example, three Super C sweets or five jelly babies or 200ml coke less sugar (new original taste) or 120ml litchi juice. Choose whatever you have on hand, or is preferable to your taste, or is easy to store.
If you are not sure how much carbohydrates are in a product, check the nutrition label on the product but be sure to look for the amount of carbs in the portion that you will be consuming. Wait 15 minutes and re-test your blood glucose. If they are not increasing at all then repeat the process.
Once you see your blood glucose rising, to prevent them from dropping again, eat 15-20g of slow-acting carbohydrate. For example, a slice of wholegrain bread with cheese or peanut butter, or a fruit and some nuts, or a glass of milk.
When help is needed
If you are feeling too confused or drowsy to eat or drink then ask someone to help you. It is important that your family, friends and colleagues know what to do if you have a severe hypo or become unconscious. If you are unconscious, they should put you on your side and call an ambulance.
Always keep hypo treatments by your bed in case you have a hypo at night. If a hypo doesn’t wake you up, you may realise that you had one if you feel very tired or have a headache the next morning.
Do a blood test before you go to sleep and during the night, If you think you may be having a hypo at night. If the one during the night is much lower, you may need to change your insulin dose. Speak to your healthcare provider about this.
Giving too little insulin will cause your blood glucose to rise above acceptable levels. This is called hyperglycaemia. A hyper is when your blood glucose levels are above 7mmol/L before a meal, or above 8,5mmol/L two hours after a meal.
If your blood glucose level is slightly higher than normal, you will not usually experience any symptoms but as they rise you may need to urinate more often especially at night, feel thirsty, have headaches, or feel lethargic and sleepy.
Underdosing may happen for various reasons
- If you do not give enough insulin for the amount of food that you have eaten. Make sure you are aware of the amount of carbohydrate foods you are eating and how they affect your blood glucose after you eat them. Testing regularly will help you to identify foods that push your blood glucose up and need more insulin to prevent a hyper.
- Not giving insulin or missing doses dose of insulin. Don’t skip insulin doses, specifically the long-acting bolus amount. You may occasionally fluctuate your rapid-acting insulin doses according to your blood glucose and what you are eating, but keep your long-acting insulin stable.
- Your blood glucose levels could be higher than normal when you are unwell. You may need to drink more fluids, take more insulin and check your blood glucose more than you would usually. The amount of extra insulin needed will vary from person to person. Your diabetes team will help you to work out the correct dose for you.
- Blood glucose levels may also spike because of a growth spurt or puberty, high stress period like exams, surgery or injury, and sometimes menstruation can increase blood glucose as well.
Diabetic ketoacidosis (DKA)
One of the risks of a rising blood glucose is DKA. If you blood glucose is more than 15mmol/L, you should check for ketones. If ketones are present, it is likely that you do not have enough insulin in your body.
DKA happens when there is severe lack of insulin in the body. Since glucose needs insulin to be able to make energy, this means the body can’t use glucose for energy and starts to use fat instead. When this happens, chemicals called ketones are released.
The difference between ketones when your blood glucose is high and you need more insulin, and the ketones that are produced on a (low carbohydrate diet) is the presence of excess blood glucose. Together with the ketones, the excess blood glucose will cause an acid build-up in your body, hence the name acidosis. If left unchecked, this can cause serious damage to your organs.
The warning signs for DKA are the same as for a hyper except that often there will be stomach pain, with or without vomiting. Sometimes there may also be a sweet smell on the breath that will smell like nail polish remover or boiled sweets.
Check your blood glucose straight away if you have any of the signs of a DKA. If your blood glucose is above 15mmol/L, check for ketones using urine sticks or a blood ketone meter. A blood test will show your ketone levels in real time but a urine test will show what they were a few hours ago.
If your blood glucose are high and you have ketones present in your blood or urine, you should get medical help straight away especially if you have abdominal pain or are vomiting. DKA is serious and must be treated in hospital quickly with insulin and fluids to prevent dehydration. Left untreated, it could lead to a life-threatening situation.
You can avoid DKA by monitoring your blood glucose levels regularly and altering your insulin dose in response to your blood glucose levels and what you eat. Speak to your healthcare provider on how you can individualise this.
It is still a good idea to contact your GP or diabetes team if you feel fine but are getting higher than usual readings for blood glucose and ketones, or if you feel unwell but your blood glucose and ketones are only slightly higher than normal.
Besides the risk of DKA, having high blood glucose levels regularly can increase your long-term risk in developing complications, including problem with your eyes, feet, and kidneys, erectile dysfunction if you are male, and an increased risk of stroke and heart attack.
If you notice that your blood glucose levels are often high, you should contact your diabetes healthcare team. They will review your treatment and provide you with advice on how to get your blood glucose levels back within your target range.
MEET THE EXPERT
Tammy Jardine is a qualified diabetes educator and a registered dietitian. Living with diabetes for over 15 years means that she knows first-hand how difficult it can be to achieve and maintain optimal blood glucose control with good lifestyle habits. She believes that diabetes affects every person differently and takes the time to understand how it’s affecting the individual and to help them manage it effectively. With more than 20 years of experience working as a dietitian in the UK and SA, she has a passion for helping people live a better and happier life with good food. Tammy currently works from Wilgeheuwel hospital. Email: email@example.com
Header image by FreePik